What are the symptoms of caffeine withdrawal?

Regular caffeine consumption reduces sensitivity to caffeine. When caffeine intake is reduced, the body becomes oversensitive to adenosine. In response to this oversensitiveness, blood pressure drops dramatically, causing an excess of blood in the head (though not necessarily on the brain), leading to a headache.

This headache, well known among coffee drinkers, usually lasts from one to five days, and can be alleviated with analgesics such as aspirin. It is also alleviated with caffeine intake (in fact several analgesics contain caffeine dosages).

Often, people who are reducing caffeine intake report being irritable, unable to work, nervous, restless, and feeling sleepy, as well as having a headache. In extreme cases, nausea and vomiting has also been reported.

References.

Caffeine and Health. J. E. James, Academic Press, 1991. Progress in Clinical and Biological Research Volume 158. G. A. Spiller, Ed. Alan R. Liss Inc, 1984.

Comments

Hey Matt. Although I never

Hey Matt. Although I never experienced light sensitivity, I did have bad anxiety and depression. I quit cold turkey a little over four months ago. To relax, I found bedtime tea to be very helpful. It always helped to calm my nerves and prepare me for sleep. Another tactic I learned was to try my best not to acknowledge my anxiety. Whether my anxiety was very high or non-existent, I'd try to pretend that I didn't matter. I found that dwelling on it always made it worse. Anyways, I hope this helps at least a little bit. Just take one day at a time and remember that you're not crazy!; you're experiencing this stuff because of caffeine.

Hello Matt, Your light

Hello Matt,

Your light sensitivity might be related to your cranial nerves and veins starting to relax from the constricted state that they were in when you used caffeine - something like the light aura/light sensitivities experienced by those who suffer from migraines. From my own experience, the withdrawal period is full of strange vision problems and I also get ringing in my ears when I drink coffee. As for your mind racing with dark thoughts, yep - that, too, is a side effect. I found that this withdrawal (I've tried to quit numerous times in the past!) - my dark thoughts were manifesting as horrible nightmares - vivid and disturbing. Luckily, they seem to have stopped now (18 days in).

Good luck to you, Matt.

Just an added testimonials of

Just an added testimonials of the nightmares. I scream in my sleep and scare the living daylights out of my husband. My poor brain is trying to figure itself out without caffeine!!

I quit drinking caffeine 5

I quit drinking caffeine 5 days ago, I wonder if any of you is experiencing leg pain in my case is keeping me awake and I get this sensation of like a hot flash that scares me is like heat getting through my upper body and does not let me sleep.

I was drinking between 10 - 12 cups of coffee a day I'm stopping because I think I have an ulcer. I feel like crying in fact I'm crying frightened from the feeling that I may never feel like myself again. It helped me reading your experiences. I'm not really craving coffee but I don't know what to do to feel better. Thank you

Teresa: Yes, I've experienced

Teresa:

Yes, I've experienced hamstring and lower back aches every time I've quit drinking caffeine. This appears to be a symptom for heavier and more long-term users. It will go away in a few days, but I know from experience that is a not an easy symptom to deal with. If you read back on this board, you will find many people complaining of similar pain. Now, do you want to know the scary part? No one can tell me why those symptoms occur! I've talked to medical professionals, long-term caffeine users, etc. and no one can even give an intelligent guess.

You will feel like yourself again, it's just going to take some time and patience. Best of luck.

Pain in hamstrings from caffeine withdrawal

Hi, I have quit caffeine twice in my life. Once recently,  and once ten years ago. The pain in my  legs was so bad that I could not sleep, stand or sit. I had to workout my legs about ten times daily for them to settle down and be pain free. This is beacuse when you drink caffeine, you stimulate the central nervous system radically. When you overstimulate it way too offten (I drank about 1-2 pots of coffee myself), and then you stop it, you get Siatica  or "pinched nerve  syndrome". Your muscles have become so taught from overstimulation that they remain tight until the offending substance is out of your system. It can last from 4- 14 days and can be accompanied by "Diabetic" symptoms, tingling in legs and feet, flushing in feet, extreme weakness and unstable gait while walking. This will also pass in time- rebuild your bodies stores of minerals and vitamins during the detox and drink tons of water. It's been a month for me now and I hope to be off for good. 
 
Trinka

Thank you Dave MM

Thank you for the information, it gives me hope I thought the discomfort in my legs could be associated to something else, my doctor said Restless Leg Syndrome or Multiple Sclerosis and frightened me more made the anxiety worse. My doctor prescribed Magnesium to help with the leg discomfort apparently caffeine inhibits the absorbtion or Magnesium or something like that. The afternoon after my first post I took the first dose of Magnesium and like a miracle my leg discomfort almos disapeared I was able to sleep that Friday night, last night it wasn't as good but I'm up and running I'm not going to let this feeling keeping me from doing what I need to do and I'm not going back to drinking coffe again.
Melatonin seemed to help me sleep the first night I took it was great the second night not so good.
I thank you all for the comments and experiences you are sharing there words of encouraging and consolation for me.

Update:

It's been 6-1/2 weeks since I quit caffeine cold turkey. I know for sure that I will never drink caffeine ever again. Three years ago when I first attempted to quit caffeine the only withdrawal symptoms I had to deal with were mild headaches, constipation, acid reflux and insomnia. This year, my second and last attempt to quit caffeine, the withdrawal symptoms were tension headaches, muscle twitching, constipation, acid reflux, panic attacks, agaraphobia, night sweats, hot and cold feelings, numbness and tinglings all over, extreme anxiety, and most all insomnia which was the worst I ever had to deal with. I actually became afraid to sleep because of all the withdrawal symptoms I had to deal with. The good news is that my insomnia is getting better. I am not completely out of the woods yet, but things are looking up. The one advice I can give to those who are extreme caffeine addicts like myself is to seek professional help. I am lucky. I found a very understanding and patient doctor, psychologist, substance abuse counselor and support system (friends) to help me cope with. I tell you I must have drove my doctor up the walls. But I have to say that the man above sure works in mysterious ways. Have faith in yourself and if a higher power works you then use it. I will keep you updated on how things goes whether its good or bad but I am hoping things are going to keep getting better from here on.

kikaida

Congratulations, Kikaida!

Congratulations, Kikaida! Thank you for updating everyone - I'm glad to hear that things are looking up for you. It's amazing that it takes a complete withdrawal and living through the awful effects to realize exactly how bad caffeine is and the damage it does to a human body. Today is Day 17 for me and I would say that some of the most awful withdrawal symptoms for me were not insomnia, but nightmares! Really bad, scary dreams. But like you, I know that this time I'm really, truly through with the drug. Best wishes - Denise.

Re: Congratulations, Kikaida!

Thanks Denise for your posting. The only thing that I do have to deal with yet is insomnia which is getting better by the day and digestive problems like irregular bowels and a little bit of acid reflux. But other than that, things are improving. I use to panic when I had the withdrawal symptoms but I've learned that getting anxious and stressed out about it will make matters worse. Trying to relax and take it one day at a time is the best we can do. Hang in there Denise!

Kikaida

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.